I have just joined this community and I would like to ask some questions. But first a little background. I am 62 and had a total thyroidectomy over 11 years ago for a goitre that was giving problems with eating and breathing. As far as I know it functioned OK as previous blood tests were always ‘within range’. I was prescribed 100 mcg thyroxine and survived satisfactorily on this (except for one minor blip when it was reduced and then increased again) until last year.
After my annual blood tests last year my GP indicated I should reduce my dosage due to over-medication (FT4 =24.3; TSH <0.05). During the course of this year my thyroxine dosage has varied between 75mcg daily and 100/75mcg on alternative days. On 75 mcg it went too low, though ‘within range’ (FT4=16.1 and TSH=3.64) and my GP put me on to the higher dose. However, 100/75mcg alternatively appears to be too much. Blood tests have been ‘within range’ the two most recent ones being FT4=18; TSH=0.8 and FT4=17.1; TSH=1.3; this last one was in August. However, in September I noticed a recurrence of hyperthyroid symptoms I have reduced my dose back to 75 mcg.
I appreciate this is a long post and I thank you if you have read this far. Now here are my questions.
1. Is it possible for sudden changes in thyroxine levels to happen e.g. ok one month and next month over or under?
2. Is it OK to adjust thyroxine dosage according to symptoms and how one feels without a blood test? By the time I get an appointment and wait on results it can be 3 to 4 weeks.
3. Has anyone with hyper-thyroid illness (either through malfunctioning thyroid or like me over-medication) experienced migraine wih vertigo as an associated symptom?
Any insights on this would be appreciated.